North Carolina, 2014

Damaging Wind in North Carolina, July 10, 2014

July 10, 2014 · NWS ILM · 1 event in 1 county or zone

A frontal boundary stalled across the area. As intense heating ensued, several clusters of thunderstorms developed during the afternoon with a few reaching severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A frontal boundary stalled across the area. As intense heating ensued, several clusters of thunderstorms developed during the afternoon with a few reaching severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 10, 1:43 PM EST, 37 minutes earlier.

Area forecast discussion, Jul 10, 1:43 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
243 PM EDT THU JUL 10 2014

.SYNOPSIS...
A COLD FRONT WILL STALL ACROSS THE REGION TONIGHT...PERSISTING
INTO EARLY SATURDAY. THIS WILL BRING GOOD CHANCES FOR
THUNDERSTORMS THE NEXT FEW DAYS...WITH PERIODS OF HEAVY RAINFALL.
THIS FRONT WILL DISSIPATE LATE IN THE WEEKEND WITH A RETURN TO
TYPICAL SUMMERTIME CONDITIONS...WITH A WARMING TREND DEVELOPING
EARLY NEXT WEEK. ANOTHER COLD FRONT WILL APPROACH ON WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 200 PM THURSDAY...SEVERE THUNDERSTORM WATCH ISSUED FOR
NORTHEAST SOUTH CAROLINA INTO EASTERN PORTIONS OF NORTH CAROLINA
THROUGH 9 PM THIS EVENING. THE GREATEST THREAT WILL BE POTENTIAL
FOR DAMAGING WIND GUSTS. ALTHOUGH BRUNSWICK...NEW HANOVER AND
PENDER COUNTIES REMAIN IN THE WATCH...THERE IS SOME QUESTION AS TO
THE RECOVERY OF THE ATMOSPHERE AFTER BEING WORKED OVER WITH
CONVECTION EARLY TODAY. THE MAIN FOCUS FOR SVR POTENTIAL WILL
ACTUALLY REMAIN TO THE NORTH OF LOCAL AREA BUT AS UPPER TROUGH
SHIFTS EAST...HEIGHT FALLS AND BETTER JET DYNAMICS WILL CONTRIBUTE
TO STRONGER STORMS OVER LOCAL AREA. VERY MOISTURE RICH AIR LIES
AHEAD OF THE FRONT WITH PCP WATER VALUES UP CLOSE TO 2 INCHES. MU
CAPE VALUES REACH UP AROUND 2000 J/KG. LAPSE RATES REMAIN FAIRLY
NEUTRAL WITH LESS OVERALL HEATING IN MOST PLACES LIMITING THE
CONVECTION POTENTIAL BUT CLOUD FREE AREA WILL CONTINUE TO HEAT UP
HELPING TO DESTABILIZE ATMOSPHERE. THE BEST CONVERGENCE WILL
BE ALONG AND JUST AHEAD OF COLD FRONT BUT LINGERING BOUNDARIES
FROM CONVECTION THIS MORNING ALONG WITH CONVERGENCE ALONG SEA
BREEZE BOUNDARY AND DIFFERENTIAL HEATING WILL HELP TO INITIATE
STORMS. WITH A STORM MOTION OUT OF THE SOUTHWEST AT 10 MPH...SOME
TRAINING OF CELLS COULD PRODUCE POTENTIAL FOR FLOODING THROUGH
THIS AFTERNOON. ALTHOUGH CELL MOTION WILL BE FROM SOUTHWEST TO
NORTHEAST...THE STORMS WILL SHIFT EASTWARD THROUGH TIME AS UPPER
LEVEL TROUGH PUSHES FRONT SLOWLY EAST.

CLOUDS AND PCP WILL KEEP TEMPS FROM REACHING AS HIGH AS PAST
COUPLE OF DAYS WITH HIGHS OF 85 TO 90 MOST PLACES...BUT SOME SPOTS
EXPERIENCING GREATER SUN WILL END UP INTO THE 90S ESPECIALLY OVER
INLAND SOUTH CAROLINA. THE CLOUDS AND SHWRS WILL KEEP OVERNIGHT
LOWS HIGHER ONCE AGAIN...REMAINING IN THE MID TO UPPER 70S MOST
PLACES. THE COLD FRONT WILL HANG OVER THE AREA TONIGHT WITH
POTENTIAL FOR CONVECTION INTO FRIDAY.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 330 AM THURSDAY...FRIDAY CONTINUES TO LOOK VERY WET LOCALLY AS
ELEMENTS COMBINE TO PRODUCE WIDESPREAD CONVECTION WITH HEAVY RAIN.
AT THE SURFACE...A WEAKENING COLD FRONT WILL BE WAVERING ACROSS THE
CWA...AND THIS...ALONG WITH REMNANT OUTFLOW BOUNDARIES FROM
CONVECTION ON THURSDAY...WILL SERVE AS FOCI FOR UPDRAFTS ON FRIDAY.
ALOFT...SHEAR LINE DEMARCATING THE LONGWAVE TROUGH AXIS WILL SWING
OVERHEAD AND NORTHEAST DURING THE DAY...WHILE 300MB 100KT JET MOVES
OVER NEW ENGLAND...LEAVING THE CAROLINAS WITHIN THE FAVORABLE RFQ
DIFLUENT REGION...IN A SETUP THAT RESEMBLES QUITE WELL A
MADDOX-TYPE EVENT FROM LITERATURE FOR HEAVY RAIN.

ALL THIS OCCURS IN A THERMODYNAMIC ENVIRONMENT CHARACTERIZED BY
SBCAPE OF 800-1000 J/KG...PWATS OVER 2 INCHES...AND WARM CLOUD
DEPTH APPROACHING 11 KFT. THE "LONG SKINNY" CAPE PROFILE SUGGESTS
EFFICIENT PRECIPITATION PROCESSES (LONGER PARCEL RESIDENCE TIMES
WITHIN STRONG COLLISION-COALESCENCE ENVIRONMENT) IN UPDRAFTS
FRIDAY AS WELL...SO ALL SIGNS POINT TO A VERY ACTIVE DAY WITH
HEAVY RAINFALL THE PRIMARY THREAT WITHIN THUNDERSTORMS. ALTHOUGH
DRIER AIR WILL SLOWLY BEGIN TO FILTER INTO THE MID-LEVELS AS AN
EMBEDDED SHORTWAVE PUSHES OFFSHORE LATE FRIDAY...STILL ANTICIPATE
A SIGNIFICANT QPF DAY...HIGHEST EASTERN HALF OF THE CWA. TEMPS
WILL BE TEMPERED BY THE WIDESPREAD CLOUDS AND RAIN...RISING ONLY
INTO THE MID/UPR 80S. LOWS AT NIGHT WILL DROP INTO THE MID 70S AT
THE COAST...BUT AROUND 70 WELL INLAND WHERE DRIER AIR WILL BECOME
MORE PRONOUNCED LATE.

SATURDAY WILL BE A TRANSITIONAL DAY AS RIDGING FROM THE SOUTHWEST
TRIES TO BLOSSOM ACROSS THE AREA. IT WILL GET SHUNTED EAST BY THE
AFOREMENTIONED LONGWAVE TROUGH...BUT THE WESTERLY FLOW BETWEEN THESE
TWO FEATURES WILL HELP TO DRY THE COLUMN FROM FRIDAY. AT THE SAME
TIME...THE SUBTLE THICKNESS INCREASE WILL HELP TO FURTHER ERODE THE
FRONT WHICH SHOULD BECOME INDISTINGUISHABLE ON SATURDAY.
HOWEVER...IT WILL CONTINUE TO HELP DRIVE CONVECTION...ALBEIT IN A
LESS SIGNIFICANT MANNER THAN FRIDAY. STILL ANTICIPATE SCATTERED
TSTMS SATURDAY AREA-WIDE...WITH TEMPS AGAIN JUST BELOW NORMAL IN
THE UPR 80S TO AROUND 90...AND LOWS A FEW DEGREES ABOVE 70.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 330 AM THURSDAY...SEASONABLE CONDITIONS TO BEGIN THE PERIOD AS
RIDGING DEVELOPS ALOFT AND HIGH PRESSURE OFFSHORE RIDGES BACK
TOWARDS THE COAST. MID-LEVEL WESTERLY FLOW WILL CAUSE A RELATIVELY
DRY COLUMN ON SUNDAY...SO ONLY ISOLATED CONVECTION IS
ANTICIPATED...LIKELY LESS THAN CLIMATOLOGICALLY NORMAL. WITH HEIGHTS
BUILDING ALOFT AND RETURN FLOW DEVELOPING...TEMPS SUNDAY WILL WARM
TO SEASONABLE VALUES. THEREAFTER...HEAT WILL SLOWLY BUILD AGAIN
THROUGH TUESDAY THANKS TO SUBTLE THICKNESS INCREASE DOWNSTREAM OF A
LARGE TROUGH ACROSS THE MIDWEST...AND CONTINUED RETURN FLOW AT THE
SURFACE. THIS DRIVES MORE TYPICAL CONVECTION CHANCES
MONDAY/TUESDAY...BEFORE A COLD FRONT APPROACHES AND STALLS ACROSS
THE AREA BY WEDNESDAY. THIS WILL BRING MUCH MORE WIDESPREAD PRECIP
CHANCES FOR THE MIDDLE OF NEXT WEEK...ALONG WITH TEMPERATURES
COOLING BACK TO SEASONABLE LEVELS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 18Z...SHRA/TSRA EXPECTED TO DEVELOP JUST INLAND OF THE COASTAL
TERMINALS THIS AFTERNOON...AND THERE IS MODERATE TO HIGH CONFIDENCE
THIS ACTIVITY WILL TRANSLATE TOWARDS KFLO/KLBT AS THE AFTERNOON
PROGRESSES. CONVECTION WILL MOVE FROM KFLO/KLBT TO NEAR THE COASTAL
TERMINALS THIS EVENING...BUT COULD RE-DEVELOP AND CONTINUE THROUGH
06Z AT KFLO/KLBT. OVERNIGHT...ADDITIONAL SHRA/TSRA COULD DEVELOP AT
THE COASTAL TERMINALS...BUT CONFIDENCE IS LOW AS TO THE
INTENSITY/COVERAGE.

DUE TO UNCERTAINTIES IN TIMING AND COVERAGE WILL INDICATE MVFR
CONDITIONS WITH CONVECTION...BUT SHORT TERM IFR IS ALMOST CERTAIN TO
OCCUR...ESPECIALLY AT KFLO/KLBT...AND MAY ADD TO TAFS DEPENDING ON
RADAR TRENDS. IFR SHOULD NOT LAST 15-30 MINUTES AT ANY ONE TERMINAL
UNLESS CELLS TRAIN OVER ANY ONE TERMINAL FOR AN EXTENDED PERIOD OF
TIME. MVFR VSBYS IN BR COULD ALSO OCCUR 09-12Z AT KFLO/KLBT. DESPITE
COPIOUS AMOUNTS OF LOW LEVEL MOISTURE CONFIDENCE OF IFR IS LOW DUE
TO CLOUD COVER.

AFTER SUNRISE SHOWERS WILL BE LIKELY AT THE COASTAL TERMINALS WITH
TEMPO MVFR CONDITIONS. LESS ACTIVITY IS EXPECTED AT KFLO/KLBT.

EXTENDED OUTLOOK...A FRONT STALLS OVER THE REGION WITH A DECENT
CHANCE FOR SHRA/TSRA THROUGH SATURDAY MORNING. SHRA/TSRA ARE AGAIN
POSSIBLE MONDAY AND TUESDAY. BRIEF IFR CONDITIONS ARE POSSIBLE IN
THE HEAVIER SHOWERS AND STORMS. OTHERWISE VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 200 PM THURSDAY...SOUTHWESTERLY FLOW WILL CONTINUE OVER THE
WATERS THROUGH TONIGHT AS HIGH PRESSURE OVER THE WESTERN ATLANTIC
INTERACTS WITH AN APPROACHING COLD FRONT WELL INLAND. SEAS WILL
REMAIN 2 TO 4 FT MOST WATERS.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 330 AM THURSDAY...A WEAKENING COLD FRONT WILL WAVER IN THE
VICINITY THROUGH SATURDAY...LIKELY REMAINING JUST WEST OF THE
COASTAL WATERS DURING THIS PERIOD. THAT LEAVES A WEAK
GRADIENT...AND S/SE WINDS FRIDAY AND SATURDAY AT 10 KTS OR LESS.
LATE SATURDAY THE COLD FRONT WILL WASH OUT...AND AS HIGH PRESSURE
BECOMES DOMINANT OFFSHORE...WINDS WILL VEER TO BECOME MORE
SWLY...REMAINING AROUND 10 KTS. WAVE HEIGHTS WILL BE HIGHEST ON
FRIDAY...THANKS TO WINDS EASING FROM THURSDAY...WITH 3-4 FT SEAS
LIKELY ON A SOUTHERLY WIND CHOP. THESE HEIGHTS WILL DROP TO 1-3 FT
ON SATURDAY ON THE LIGHTER WINDS.

LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 330 AM THURSDAY...MORE TYPICAL SUMMERTIME PATTERN WILL DEVELOP
LATE IN THE WKND AND EARLY NEXT WEEK AS HIGH PRESSURE OFFSHORE
EXERTS ITS INFLUENCE ACROSS THE COASTAL WATERS. SW WINDS WILL SLOWLY
INCREASE THROUGH THE PERIOD...BECOMING 15-20 KTS LATE MONDAY. THE
COMBINATION OF THESE RISING WINDS AND AN AMPLIFYING GROUND SWELL
WILL DRIVE SEAS UP FROM 2-3 FT SUNDAY...TO 3-5 FT MONDAY...AND
CAUTIONARY STATEMENTS MAY BE NEEDED EARLY NEXT WEEK.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...RGZ
SHORT TERM...JDW
LONG TERM...JDW
AVIATION...MRR
MARINE...
Hazardous weather outlook, Jul 10, 12:37 PM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
137 PM EDT THU JUL 10 2014

NCZ110-SCZ054-111745-
COASTAL BRUNSWICK-COASTAL HORRY-
137 PM EDT THU JUL 10 2014

...SEVERE THUNDERSTORM WATCH 410 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-111745-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
137 PM EDT THU JUL 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-053-055-056-111745-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-COASTAL GEORGETOWN-
137 PM EDT THU JUL 10 2014

...SEVERE THUNDERSTORM WATCH 410 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

POTENTIAL FOR SEVERE STORMS WILL EXIST THROUGH THIS EVENING WITH
THREAT OF DAMAGING WIND GUSTS IN STRONGER STORMS. HEAVY RAIN IS
ALSO POSSIBLE WITH LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 10, 8:25 AM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
925 AM EDT THU JUL 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     WATER SPOUT      2 ESE MYRTLE BEACH      33.68N  78.86W
07/10/2014                   AMZ254             SC   MEDIA

            MEDIA RELAYED VIEWER REPORT

&&

EVENT NUMBER ILM1400275

ROSS
Special weather statement, Jul 10, 12:21 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
121 PM EDT THU JUL 10 2014

SCZ024-032-033-053-101815-
DILLON-FLORENCE-INLAND HORRY-MARION-
121 PM EDT THU JUL 10 2014

...STRONG THUNDERSTORMS TO DEVELOP AND MOVE ACROSS NORTHWEST
HORRY...FLORENCE...MARION AND DILLON COUNTIES THROUGH 215 PM EDT...

AT 117 PM EDT...DOPPLER RADAR INDICATED 1 OF THESE STRONG
THUNDERSTORMS OVER GRESHAM...OR ABOUT 17 MILES SOUTH OF
MARION...MOVING NORTHEAST AT 15 MPH.

ADDITIONAL STORMS...POSSIBLY BECOMING STRONG...WILL DEVELOP ACROSS
NORTHERN MARION AND SOUTHERN DILLON COUNTIES THROUGH 215 PM EDT.

SOME LOCATIONS IMPACTED INCLUDE MARION...MULLINS...BLUE BRICK...
BRITTON NECK...CLAUSSEN...FLOYDALE...FORK...GALIVANTS FERRY...
GAPWAY...GREEN SEA...GRESHAM AND KEMPER.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF ADDITIONAL THREATS INCLUDING
CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS
RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3412 7887 3382 7937 3382 7938 3380 7939
      3412 7968 3447 7927
TIME...MOT...LOC 1717Z 230DEG 13KT 3394 7936

RALF
Special weather statement, Jul 10, 12:32 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
132 PM EDT THU JUL 10 2014

NCZ096-101830-
BLADEN-
132 PM EDT THU JUL 10 2014

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF BLADEN COUNTY
THROUGH 230 PM EDT...

AT 130 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS IN THE VICINITY OF BOTH DUBLIN AND ELIZABETHTOWN...
MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE ELIZABETHTOWN...ABBOTTSBURG...
AMMON...RUSKIN...WHITE OAK...CLARKTON...DUBLIN AND WHITE LAKE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF ADDITIONAL THREATS INCLUDING
CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS
RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3484 7850 3473 7838 3470 7836 3470 7835
      3467 7833 3448 7868 3459 7884 3460 7884
      3486 7866 3486 7857
TIME...MOT...LOC 1730Z 220DEG 13KT 3461 7868

RALF
Special weather statement, Jul 10, 1:20 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
220 PM EDT THU JUL 10 2014

NCZ099-SCZ053-101915-
COLUMBUS-INLAND HORRY-
220 PM EDT THU JUL 10 2014

...STRONG THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS HORRY AND INTO
SOUTHWEST COLUMBUS COUNTIES THROUGH 315 PM EDT...

AT 219 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS IN THE VICINITY OF ADRIAN...OR ABOUT 8 MILES NORTH OF
CONWAY...MOVING NORTHEAST AT 15 TO 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE ADRIAN...ALLSBROOK...BAYBORO...
BETHEL...BUGHILL...DULAH...GORETOWN...GREEN SEA...HICKORY GROVE...
HOMEWOOD...HORRY AND LORIS.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

&&

LAT...LON 3413 7910 3426 7864 3410 7860 3383 7908
      3397 7922
TIME...MOT...LOC 1819Z 231DEG 15KT 3396 7906

RALF
Local storm report, Jul 10, 1:58 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
258 PM EDT THU JUL 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TORNADO          2 NW NICHOLS            34.26N  79.18W
07/10/2014                   MARION             SC   PUBLIC

            PUBLIC REPORTED DAMAGE FROM POSSIBLE TORNADO ALONG
            TAYLOR RD IN NICHOLS. NUMEROUS PINE TREES DOWN... HORSE
            BARN DESTROYED... SHINGLES AND SIDING TORN OFF.

&&

EVENT NUMBER ILM1400276

CRM

The radar

The Wilmington radar (KLTX), 67 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bladen

When
July 10, 2:20 PM EST to 2:21 PM EST
Where
Bladen County, 2.65 mi ESE of Elizabethtown Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.584, -78.537

A tree was reported down near the intersection of Highway 87 and Coley Road. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529082.